Massachusetts, 2022

Drought in Massachusetts, August 16 to 31, 2022

August 16 to 31, 2022 · NWS ALY · 2 events in 2 counties and zones

The United States Drought Monitor (USDM) indicated severe drought conditions across much of Berkshire County in Massachusetts starting on August 16, 2022. The previous 30 days had seen less than half of normal rainfall with below normal precipitation persisting since the start of June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The United States Drought Monitor (USDM) indicated severe drought conditions across much of Berkshire County in Massachusetts starting on August 16, 2022. The previous 30 days had seen less than half of normal rainfall with below normal precipitation persisting since the start of June. A period of hot and dry weather, especially during the first several days of August, contributed to this rapid deterioration of drought conditions. Severe drought in this region continued into the month of September.

The Massachusetts Drought Management Task Force issued a Level 2 (Significant Drought) Declaration for Berkshire County starting on August 24. Residents and businesses were urged to be extremely mindful of their overall water use.

Mandatory water use restrictions were declared in the communities of Cheshire, Williamstown, Adams, Dalton and Hinsdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 15, 9:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 9:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1039 PM EDT Mon Aug 15 2022

.SYNOPSIS...
It will become partly cloudy to mostly clear and cool
overnight with some patchy fog.  An upper level system will stall
over the region through much of the week. This will result in
variable cloudiness, seasonable temperatures and isolated to
scattered showers and thunderstorms each day, mainly during the
afternoon hours. A trend toward drier and warmer weather may arrive
late this week into the start of this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE as of 1037 pm EDT...A few isolated showers continue
along the eastern slopes of the Adirondacks in Hamilton and
western Warren Counties. These showers should diminish over the
next few hours. Cloud cover was increased with this update to
partly to mostly cloudy conditions with the mid and upper low
over upstate NY and New England. These clouds should taper to
mostly clear to partly cloudy conditions with light to calm
winds. This will allow for some patchy fog to form near the CT
River Valley near eastern Windham Co. VT, across portions of the
Lake George Region and the southern Adirondacks, and also near
the western Mohawk Valley and eastern Catskills where some of
these areas had isolated/scattered showers today.

Lows should fall off into the 50s with some upper 40s over the
southern Adirondacks. If the cloud cover does not diminish mins
may be slightly milder in the lower 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper-level trough will remain in place across the region
through the middle of the week. This would tend to favor
scattered afternoon and early evening showers and thunderstorms,
however there will be some subtle differences from day to day
through Thursday that will impact probabilities for rainfall.
Low-level dew points will probably be just a bit lower tomorrow
compared to today, with mixing and very dry ground conditions
resulting in values ranging from 50 to 55 during the afternoon.
As a result, we expect shower coverage to be a bit less tomorrow
vs today, although there could still be a stray shower in the
afternoon, mainly over higher terrain. Wednesday, surface low
pressure will develop downstream from the upper trough and track
northeast off the New England coast. Steady rains should remain
east of the area through Wednesday, however there may be just
enough of an increase of moisture on the periphery of this
system to increase pops slightly for Wednesday, with 30 to 40
percent in most areas. There is still a little uncertainty with
the track of this system, with the latest ECMWF seemingly an
outlier tracking the storm far enough west to bring steadier
rains as far west as eastern NY by Wednesday evening. Assuming
that this solution does not verify, chance pops should be
sufficient for all areas during the afternoon Wednesday.

The pattern remains fairly steady on Thursday with mid-level
troughing remaining in place across the northeast CONUS while
high pressure builds from the Great Lakes keeping the low-levels
rather dry. The result will be a continued overall dry pattern,
with nothing more than a few stray afternoon showers possible.
Temperatures will be close to normal through Thursday, with
highs close to 80 and lows not far from 60.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The extended opens with the upper level trough and the closed
low lifting northeast into Canadian maritimes. High pressure
builds in Friday into the first half of the weekend with temps
running above normal. A mid an upper level trough slowly
approaches from the Great Lakes Region and Midwest with
increasing humidity levels and chances of showers and isolated
thunderstorms to close the weekend and open next week.

Thu night through Sat night....The 500 hPa trough moves
north/northeast of the region with a drier trend with west to
northwest flow aloft for Friday.  A sfc anticyclone builds in from
the Ohio Valley across PA and NY.  H850 temps will be near normal
for this time in August at +12C to +15C for Friday.  Dewpoints will
be mainly in the 50s.  Humidity levels will be comfortable.  After
lows in the 50s, max temps will be near or slightly above normal
with mid and upper 80s in the lower elevations, and 70s to around
80F over the higher terrain. Radiational cooling is expected with
the sfc high moving over the region with lows in the 50s and lower
60s.  The mid and upper level flow becomes zonal ahead an upper
level trough moving into the Upper MS River Valley and western Great
Lakes Region based on the 12Z EC/GFS/Ensembles.  Dry weather is
anticipated with a slight uptick in temps with the zonal flow. Sfc
dewpoints remain in the 50s to around 60F.  We leaned close to the
NBM values with highs in the upper 80s to around 90F in the lower
elevations and upper 70s to mid 80 over the higher terrain.  The
northern stream trough becomes positively tilted with the mid and
upper level flow southwesterly over eastern NY and western New
England.  Weak warm advection ahead of the upper trough with a weak
warm front and embedded short-wave will allow for an increase in
clouds with a slight chance of showers.

Sun into Mon...The mid and upper level trough remains over the
Great Lakes Region through the Midwest and TN Valley. The medium
range guidance and ensembles indicate disturbances in the
southwest flow will increase the chance for showers and isolated
thunderstorms as humidity levels and PWATs increase. The timing
and coverage of showers remains uncertain, but chance PoPs were
included both afternoons into the early evening. Temps will
still run above normal with muggy conditions into early next
week.

The sticky and unsettled weather may persist into the mid week with
the trough lingering over the Northeast before a return to fair and
drier weather and temps will still likely average above normal
through Thu.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
VFR flight conditions are expected to persist through the majority
of the upcoming TAF period. A few isolated to scattered showers
remain in place near the terminal late this afternoon but will
likely diminish by 00 - 03 UTC. Mid-level clouds with ceilings 5-
6kft should clear out by 06 UTC with radiational cooling expected
through the remainder of the overnight. Some patchy fog could
develop mainly at GFL before sunrise (mainly 06 - 12 UTC) but due to
low confidence, only included a TEMPO group with IFR visibility.
Elsewhere, dew point depressions should be large enough to prevent
fog formation.

Morning sun will mix with afternoon cumulus clouds with ceilings
near 5-6kft as we reach the convective temperature with even SCT
cirrus. Any isolated showers or storms that develop tomorrow
afternoon should be displaced west of the terminals where steeper
lapse rates are expected.

Light and variable winds tonight will then increase to 5-12 kt from
the northeast tomorrow by mid to late morning. Strongest sustained
winds expected at PSF which will be closer to a coastal storm
developing off the New England shores.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...MSE/Wasula
NEAR TERM...Wasula
SHORT TERM...MSE
LONG TERM...Wasula
AVIATION...Speciale
Hazardous weather outlook, Aug 15, 1:59 PM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Albany NY
259 PM EDT Mon Aug 15 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-161900-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
259 PM EDT Mon Aug 15 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Berkshire

When
August 16, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northern Berkshire forecast zone
Reported by
Drought Monitor
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Drought, Southern Berkshire

When
August 16, 12:00 AM EST to August 31, 11:59 PM EST
Where
Southern Berkshire forecast zone
Reported by
Drought Monitor
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052666, 1052667.